Tennessee, 2021Flash Flooding and Damaging Winds in Tennessee, July 31, 2021
July 31, 2021 · NWS OHX · 20 events in 11 counties and zones
Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the evening hours on July 31 and moved southeastward. Numerous reports of damaging winds and flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $552,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the evening hours on July 31 and moved southeastward. Numerous reports of damaging winds and flash flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 5:27 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 31, 5:27 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 PM CDT Sat Jul 31 2021
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Hot and sticky once again across Middle TN. While many west of the
Cumberland Plateau are seeing Heat Index values close to triple
digits, it's our southwest counties that are getting sauna-ized
(technical jargon) with values close to 110 degrees. 75 to 79 degree
dew points will do that, so the Heat Advisory continues until 6 pm.
That said, it's starting to look like there could be some brief
relief in the way of isolated showers and thunderstorms starting
to develop. Models haven't handled today well, at all (seems to be
a running theme lately). An outflow boundary in Illinois from an
earlier MCS has pushed as far south as the TN-KY state line and is
starting to interact with 5000+ J/Kg CAPE west of I-65. I don't
have a lot to go on other than to say, these storms COULD continue
to grow over the next couple of hours, based on environmental
conditions. I have added some afternoon PoPs to the forecast
package to account for this potential. I still think the focus is
on the evening/overnight hours. If there's anything models have
been consistent about is the idea that showers and thunderstorms
will develop and move into Middle TN prior to midnight. In my
opinion, these are the ones we're going to have to watch closely.
Forecast soundings continue to exhibit an uptick in shear values
and while they're not off the chart (25-30 kts of deep layer shear
and a little helicity), it's more than we usually see in the
summer. Because of the instability that will be in place due to
diurnal heating, the combination of the two could lead to a couple
of strong to severe storms overnight. In addition, 2 inch+ PW
values would suggest very heavy rainfall with any of these storms,
so localized flooding could become an issue for any area that
sees training storms. Bottom line is, if you have outdoor plans
this afternoon/evening, please be sure to remain weather aware.
The boundary responsible for the overnight storms will likely become
the instigator for storms tomorrow morning/afternoon south of I-40.
While a couple could be strong, a combination of cloud cover and low
shear values should keep most everything under severe criteria. The
cloud cover will also keep temperatures down tomorrow. In fact,
tomorrow's highs are in the 80s for the first time since July 19th
and this should be the start of a streak of days in the 80s at least
through Thursday. An upper level low over the eastern half of the
U.S. could bring afternoon thunderstorms to the Plateau throughout
the week, so keep that in mind, but PoPs remain low.
&&
.AVIATION...
00Z TAF DISCUSSION.
Capped atmosphere beginning to give way to some added forcing in
the northwest. Will include a vcts group for CKV initially. Otw,
vcts will be utilized within the next few hours for the taf
sites. An MCS will be pushing southeastward toward the taf sites
later this evening. Shower and thunderstorms will become more
widespread generally after 03Z. Cigs aob 3 kft will be commonplace
with the increased precipitation coverage. Atmosphere will
stabilize with just rain showers expected aft 10Z. The
precipitation should end from north to south aft 18Z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 31, 4:01 AM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Sat Jul 31 2021
TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
A Heat Advisory continues this afternoon for counties south of I-40
and west of I-65. Heat Index values around 106 are expected.
Some strong to severe thunderstorms may be possible late Saturday
afternoon through the early morning hours Sunday. Main concerns with
any strong thunderstorm development will be gusty strong winds as
well as heavy rainfall which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Some showers and a few thunderstorms in the morning Sunday may
produce heavy rain and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
06
In the hours before
Special weather statement, Jul 31, 5:17 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
617 PM CDT Sat Jul 31 2021
TNZ006-010000-
Montgomery TN-
617 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 700 PM
CDT...
At 616 PM CDT, Doppler radar was tracking two strong thunderstorms,
one near Woodlawn, and another over northeast Clarksville. Both
storms were moving east-southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Clarksville, Palmyra, Cunningham and Woodlawn.
This includes Interstate 24 between mile markers 1 and 12.
LAT...LON 3636 8726 3644 8761 3664 8764 3664 8713
TIME...MOT...LOC 2316Z 278DEG 18KT 3654 8759
Shamburger
Special weather statement, Jul 31, 5:47 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT Sat Jul 31 2021
TNZ006-007-010015-
Robertson TN-Montgomery TN-
647 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
WESTERN ROBERTSON COUNTIES UNTIL 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Royal, or 11 miles east of Clarksville, moving east-southeast
at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Clarksville, Coopertown, Adams and Cedar Hill.
This includes Interstate 24 between mile markers 10 and 18.
LAT...LON 3660 8680 3639 8692 3639 8694 3651 8724
3661 8720
TIME...MOT...LOC 2346Z 286DEG 17KT 3654 8714
ShamburgerSpecial weather statement, Jul 31, 5:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
658 PM CDT Sat Jul 31 2021
TNZ006-010030-
Montgomery TN-
658 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm
over Fort Campbell, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville and Woodlawn.
This includes Interstate 24 between mile markers 6 and 15.
LAT...LON 3653 8712 3635 8727 3635 8728 3654 8758
3664 8748 3664 8741
TIME...MOT...LOC 2357Z 302DEG 23KT 3656 8746
ShamburgerSpecial weather statement, Jul 31, 6:07 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
707 PM CDT Sat Jul 31 2021
TNZ007-026-027-010030-
Robertson TN-Davidson TN-Cheatham TN-
707 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
NORTHEASTERN CHEATHAM AND SOUTHWESTERN ROBERTSON COUNTIES UNTIL 730
PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 11 miles west of Springfield, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Greenbrier, Coopertown, Ridgetop, Joelton and Pleasant
View.
This includes Interstate 24 between mile markers 19 and 39.
LAT...LON 3648 8673 3628 8681 3637 8714 3652 8710
TIME...MOT...LOC 0007Z 287DEG 27KT 3643 8706
Shamburger
Thunderstorm Wind, Robertson
- When
- July 31, 6:12 PM CST
- Where
- Robertson County, Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -86.880
Multiple trees were blown down onto power lines.
Thunderstorm Wind, Montgomery
- When
- July 31, 6:32 PM CST
- Where
- Montgomery County, Hickory Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -87.250
A few trees were blown down in the southeastern portions of the county.
Thunderstorm Wind, Cheatham
- When
- July 31, 6:40 PM CST
- Where
- Cheatham County, 0.98 mi E of Greenbrier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.281, -87.102
Trees and powerlines were blown down along Highway 49.
Thunderstorm Wind, Robertson
- When
- July 31, 6:40 PM CST
- Where
- Robertson County, White House
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.470, -86.660
Trees were blown down onto power lines.
Thunderstorm Wind, Davidson
- When
- July 31, 7:21 PM CST
- Where
- Davidson County, 2.15 mi WSW of Nashville Cornelia F
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.172, -86.737
A Twitter tSpotter report indicated a tree was blown down at the entrance of Shelby Park on 19th Street.
Thunderstorm Wind, Davidson
- When
- July 31, 7:30 PM CST
- Where
- Davidson County, 1.65 mi W of Richland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.148, -86.909
Several trees were blown down in Bells Bend between 3964 and 4001 Old Hickory Blvd.
Thunderstorm Wind, Davidson
- When
- July 31, 7:35 PM CST
- Where
- Davidson County, 1.57 mi WNW of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.111, -86.845
Numerous trees and power lines were blown down across southern Davidson County. Trees were reported down on Lone Oak Road at Overhill Drive, Otter Creek Road at Granny White Pike, Bramble Wood Drive at Monterey Drive, 407 Lynnwood Blvd, 1718 25th Avenue N, and 3907 Trimble Road. Power lines were reported down on Highway 70 at I-40, Lynnwood Blvd at Abbott Martin Road, and Plymouth Avenue at Brush Hill Road.
Thunderstorm Wind, Davidson
- When
- July 31, 7:44 PM CST
- Where
- Davidson County, 1.85 mi ESE of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Social Media
- Coordinates
- 36.087, -86.791
A Twitter tSpotter report inidicated multiple trees were blown down on Lealand Lane between Battery Lane and Stonewall Drive.
Thunderstorm Wind, Davidson
- When
- July 31, 7:50 PM CST to 7:52 PM CST
- Where
- Davidson County, 2.61 mi NNW of Brentwood to 2.57 mi NW of Oglesby
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Social Media
- Coordinates
- 36.067, -86.792
A small but severe 1.4 mile long by 0.6 mile wide microburst struck the Oak Hill area from the northeast side of Radnor Lake State Park eastward to I-65. The worst damage occurred in neighborhoods along Franklin Pike between Tyne Blvd and Hogan Road, where dozens of trees were uprooted and two homes were destroyed by fallen trees crushing them. Based on radar data and damage photos, winds were estimated up to 65 mph.
Thunderstorm Wind, Stewart
- When
- July 31, 8:20 PM CST
- Where
- Stewart County, Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.480, -87.830
Trees and power lines were blown down with power outages.
Thunderstorm Wind, Dickson
- When
- July 31, 9:07 PM CST
- Where
- Dickson County, Burns
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.050, -87.320
A tree was blown down in Burns.
Thunderstorm Wind, Dickson
- When
- July 31, 9:12 PM CST
- Where
- Dickson County, 2.17 mi SE of East Side
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.010, -87.240
A tree was blown down into the road on Spencer Mill Road near Deal Road.
Flash Flood, Davidson
- When
- July 31, 9:26 PM CST
- Where
- Davidson County, 0.94 mi ESE of Nashville to 1.06 mi SE of Nashville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.163, -86.765
Two feet of flood water was reported covering the intersection of 3rd Street at Crutcher Road in East Nashville.
Thunderstorm Wind, Maury
- When
- July 31, 9:53 PM CST
- Where
- Maury County, 3.09 mi ENE of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.772, -86.882
Trees were blown down along Fitzroy Circle at Stewart Campbell Point.
Thunderstorm Wind, Williamson
- When
- July 31, 10:04 PM CST
- Where
- Williamson County, 2.16 mi E of Reeds Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.721, -86.731
A Twitter tSpotter report indicated a tree was blown down onto the roof of a house in the 6900 block of Flat Creek Road. Other trees and power lines were also blown down in the area.
Thunderstorm Wind, Perry
- When
- July 31, 10:33 PM CST
- Where
- Perry County, Linden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.620, -87.850
Dispatch report indicated multiple trees were blown down in Linden and Lobelville.
Thunderstorm Wind, Bedford
- When
- July 31, 10:35 PM CST
- Where
- Bedford County, 0.99 mi E of Shelbyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.479, -86.453
A large tree was blown down on Belmont Avenue.
Flash Flood, Davidson
- When
- July 31, 10:37 PM CST
- Where
- Davidson County, 0.6 mi SSE of Richland to 0.61 mi SSE of Richland
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.143, -86.874
Charlotte Pike at American Road was flooded and impassable.
Flash Flood, Davidson
- When
- July 31, 10:50 PM CST
- Where
- Davidson County, 1.13 mi W of Bellevue to 0.81 mi NE of West Meade
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.070, -86.950
Significant flash flooding was reported across southern portions of Nashville. Numerous roads were flooded and closed including Sawyer Brown Road at the railroad underpass, Old Hickory Blvd at Health Park Drive, I-24 West at I-40, Charlotte Avenue at I-40 East, and Hogan Road at Regent Drive. In addition, Richland Creek in Belle Meade at Harding Place reached moderate flood stage with considerable flooding reported along the creek.
Thunderstorm Wind, Coffee
- When
- July 31, 10:58 PM CST
- Where
- Coffee County, 1.02 mi ENE of Black Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.437, -86.104
A large tree was blown down blocking Alvin Coker Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
- Damaging Wind in Kansas, July 31, 2021$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976550, 976551, 976552, 977252, 976573, 976554, 976567, 976556, 976555, 976569, 976570, 976571, 976572, 976574, 976576, 976581, 976579, 976578, 976583, 976582.